Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 60, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2008, 11:37 AM MDT for Lincoln County, Colorado. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2008, 11:37 AM MDT (17:37 UTC)
- Expired
- Jun 20, 2008, 12:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Lincoln County, CO
The radar
The Denver radar (KFTG), 120 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 12:02 PM MDT | HAIL 0.75 | 5 N Arriba, CO | |
| Jun 20, 12:03 PM MDT | TORNADO | 9 N Arriba, CO | LAW ENFORCMENT REPORTED 2 TORNADOS ON THE GROUND IN OPEN COUNTRY. DURATION UNKNOWN. |
| Jun 20, 12:10 PM MDT | TORNADO | 7 N Arriba, CO | TORNADO 3 WAS ON GROUND FOR 13 MINUTES WITH POTENTIAL STRUCTURAL DAMAGE. TORNADO EVENTUALLY BECAME OBSCURED BY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:22 PM MDT | Severe Thunderstorm Watch | SPC | 27 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 5.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 201737 SVRBOU COC073-201815- /O.NEW.KBOU.SV.W.0060.080620T1737Z-080620T1815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 1137 AM MDT FRI JUN 20 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 1215 PM MDT * AT 1137 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTH OF ARRIBA...OR 28 MILES NORTHEAST OF LIMON...MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARRIBA. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3919 10317 3920 10341 3956 10343 3956 10317 TIME...MOT...LOC 1737Z 325DEG 27KT 3944 10322 $$ RPK
2 follow-up statements
000 WWUS55 KBOU 201747 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1147 AM MDT FRI JUN 20 2008 COC073-201815- /O.CON.KBOU.SV.W.0060.000000T0000Z-080620T1815Z/ LINCOLN CO- 1147 AM MDT FRI JUN 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MDT FOR NORTHEASTERN LINCOLN COUNTY... AT 1147 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTH OF ARRIBA...OR 29 MILES NORTHEAST OF LIMON... MOVING SOUTHEAST AT 15 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARRIBA. LAT...LON 3919 10317 3920 10341 3956 10343 3956 10317 TIME...MOT...LOC 1747Z 325DEG 27KT 3946 10320 $$ RPK
000 WWUS55 KBOU 201805 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1205 PM MDT FRI JUN 20 2008 COC073-201815- /O.CON.KBOU.SV.W.0060.000000T0000Z-080620T1815Z/ LINCOLN CO- 1204 PM MDT FRI JUN 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MDT FOR NORTHEASTERN LINCOLN COUNTY... AT 1204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF ARRIBA...OR 26 MILES NORTHEAST OF LIMON...MOVING SOUTHEAST AT 15 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARRIBA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3919 10317 3920 10341 3956 10343 3956 10317 TIME...MOT...LOC 1804Z 323DEG 26KT 3941 10324 $$ RPK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:10 AM MDT, 8 hours 27 minutes earlier.
Area forecast discussion, Jun 20, 3:10 AM MDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 310 AM MDT FRI JUN 20 2008 .SHORT TERM...GRADUAL DRYING CONTINUES TODAY AS LOW LEVEL MOISTURE MIXES OUT EACH DAY AND IS NOT FULLY REPLENISHED. ANOTHER WEAK SHORTWAVE DROPS OVER THE RIDGE AXIS INTO THE CENTRAL PLAINS TODAY. MODELS DO NOT HAVE A GOOD HANDLE ON THIS...NAM HAS IT EAST OF US BY THIS AFTERNOON. GFS IS SLOWER AND NOT AS WELL DEFINED...BRINGING SOME LIFT ACROSS EASTERN COLORADO THIS AFTERNOON BUT SOUTH OF THE AREA BY EVENING. JUDGING FROM THE SATELLITE PICTURE AND CURRENT UPSTREAM CONVECTION IN WYOMING...A COMPROMISE MAY BE IN ORDER WITH THE LIFT PASSING OVER THE NORTHEAST CORNER OF THE STATE THIS MORNING AND PROBABLY DIMINISHING BY THE END OF THE DAY. WHILE THE CONVECTIVE ENVIRONMENT REMAINS GENERALLY MARGINAL...THE LIFT AND PRESENCE OF ALREADY ORGANIZED CONVECTION BRUSHING BY WILL PRODUCE MORE NUMEROUS THUNDERSTORMS NEAR THE EASTERN BORDER. ALONG THE FRONT RANGE CONVECTION WILL LIKELY BE LATE AGAIN DUE TO THE AMOUNT OF HEATING NEEDED...MOST LIKELY PEAKING IN THE EARLY EVENING. STILL A SMALL SEVERE THREAT WITH CAPES 500-1000 J/KG ALONG THE FRONT RANGE AND AROUND 1000 J/KG ALONG THE EASTERN BORDER. THE MOUNTAINS WERE PRETTY QUIET YESTERDAY AND ADDITIONAL DRYING WILL MAKE IT SO AGAIN TODAY. STILL SOME ISOLATED POPS BUT EVEN THAT MAY BE OVERDONE. DROPPED TEMPS SLIGHTLY TODAY...COMPROMISING BETWEEN GUIDANCE NUMBERS. DROPPED LOWS TONIGHT WITH DRYING/CLEARING EARLY...AGAIN IN THE MIDDLE OF GUIDANCE. .LONG TERM...OVERALL ONLY MINOR ADJUSTMENTS PLANNED IN THE FORECAST. UPPER RIDGE WILL REMAIN THE DOMINANT FEATURE WITH ITS AXIS SHIFTING FM THE GREAT BASIN INTO ERN CO BY SUNDAY AFTERNOON. THERE WILL BE A SLIGHT CHC OF AFTN AND EVNG TSTMS EACH DAY WITH SOME MOISTURE TRAPPED UNDER THE RIDGE. WARMEST DAY APPEARS TO BE ON SUNDAY. THE RIDGE IS PROGGED TO CONTINUE OVER THE WEST INTO NEXT WEEK. OVERALL DRY BUT LINGERING SUBTROPICAL MOISTURE AND/OR THE PASSING DISTURBANCE OVERRIDING THE RIDGE COULD IMPROVE THE CHC OF TSTMS. HARD TO SAY WHEN THAT MAY OCCUR SO WL STICK WITH A SLIGHT CHC OF AFTN AND EVNG TSTMS EACH DAY. && .AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED IN THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREATS ARE LIGHTNING AND WIND GUSTS TO AROUND 30 KNOTS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && GIMMESTAD/COOPER
Hazardous weather outlook, Jun 20, 10:57 AM MDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1057 AM MDT FRI JUN 20 2008 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST CORNER OF THE STATE...PRODUCED BY A PASSING UPPER AIR DISTURBANCE...SHOULD MOVE SOUTHEAST OUT OF THE AREA BY EARLY THIS AFTERNOON. THIS SAME DISTURBANCE IS ALSO EXPECTED TO PRODUCE WIDELY SCATTERED THUNDERSTORMS OVER AND NEAR THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE BETWEEN 11 AND 2 PM TODAY. THIS FIRST WAVE OF STORMS WILL BE CAPABLE OF GUSTY WINDS TO AROUND 35 MPH...UP TO A QUARTER INCH OF RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING. ONE OR TWO STORMS MAY EVEN PRODUCE HAIL UP TO AN INCH IN DIAMETER. THEN LOOK FOR A DECREASE IN THUNDERSTORM ACTIVITY MID TO LATE AFTERNOON...ONLY TO INCREASE AGAIN EARLY THIS EVENING WITH PASSAGE OF ANOTHER WEAK UPPER LEVEL DISTURBANCE. EVENING THUNDERSTORMS...ESPECIALLY THOSE OVER AND NEAR THE SOUTHERN FOOTHILLS AND PALMER DIVIDE MAY AGAIN PRODUCE BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS AND HAIL. THUNDERSTORMS SHOULD END IN ALL AREAS BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/ENTREKIN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:26 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 49 min |
| Jun 19, 8:58 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 33 min |
| Jun 19, 9:06 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 23 min |
| Jun 19, 9:43 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 28 min |
| Jun 20, 12:08 PM MDT | Tornado Warning | BOU | Lincoln | 37 min |
| Jun 20, 1:09 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 51 min |
| Jun 20, 3:31 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 44 min |
| Jun 20, 5:14 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 46 min |
| Jun 20, 5:49 PM MDT | Tornado Warning | BOU | Morgan | 26 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.